Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 9:43 PM CDT for Howell County, Shannon County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1998, 9:43 PM CDT (02:43 UTC)
- Expired
- Apr 15, 1998, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 159 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 7:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
037 WUUS1 KSGF 160244 RRA SVRSGF MOC091-203-160330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 943 PM CDT WED APR 15 1998 * SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY - SOUTH CENTRAL MISSOURI SHANNON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 1030 PM CDT * SOME AREAS AFFECTED EMINENCE AND THEN INTO EASTERN SHANNON COUNTY WEST PLAINS...PEACE VALLEY AND BIRCH TREE * AT 940 PM SPRINGFIELD DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL THE SIZE OF NICKELS. THE FIRST STORM WAS LOCATED NEAR ALLEY SPRING...ABOUT 5 MILES WEST OF EMINENCE. THE SECOND STORM EXTENDED FROM WEST PLAINS WESTARD THROUGH POTTERSVILLE INTO EASTERN OZARK COUNTY. BOTH STORMS WERE MOVING NORTHEAST AT 35 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:10 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Apr 15, 2:10 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT WED APR 15 1998 ANOTHER BUSY NIGHT AHEAD. SFC COLD FRONT MOVING SLOWLY EAST...WITH SATELLITE/RADAR/OBSERVATIONS SHOWING FRONT FROM NR WARSAW TO EAST OF NEVADA TO EAST OF JOPLIN. ONE LONE CELL ALONG INTERSECTION OF FRONT AND EARLIER OUTFLOW BOUNDARY IN SOUTHERN MORGAN COUNTY. SO FAR NOT MUCH ELSE GOING ON. SFC WINDS BECOME SW BEHIND RETREATING OUTFLOW BOUNDARY WHICH WAS LOCATED FROM WARSAW TO NORTH OF WEST PLAINS. ATMOSPHERE IS STILL PRIMED FOR SVR DEVELOPMENT...JUST WAITING. CONCERN IS ALSO FOCUSED LATER TONIGHT AS 50H SHORT WAVE IN NORTHERN ARIZONA MOVES NORTHEAST IN 120+ KT JET STREAM INTO MO BY THURSDAY MORNING. ALL 3 MODELS SHOW SFC LOW DEVELOPING ALONG OK/TX BORDER AND MOVING NORTHEAST ALONG FRONT TO SCNTRL MO BY MORNING. EXPECT A LARGE AREA OF SHOWERS AND TSTMS TO DEVELOP OVER MUCH OF THE AREA DUE TO LARGE SCALE LIFT WITH SHORT WAVE AND JET. SEVERE THREAT OVERNIGHT SHOULD CONTINUE ESPECIALLY EAST OF FRONT OVR SCNTRL MO. BUT FOCUS LATER TONIGHT MAY FOCUS TO HEAVY RAIN AND FLOODING. FORTUNATELY MOST AREAS HAVE BEEN DRY AS OF LATE...EXCEPT FOR NARROW AREA FROM NEVADA TO HERMITAGE AND WARSAW. FRONT CONTINUES TO BE SLOWER THAN PREV THINKING. THUS WILL GO WITH NGM AND ITS SLOWER FRONTAL MOVEMENT. ETA WOULD SUGGEST HEAVY RAIN THREAT OVERNIGHT TO BE OVR SE MO WHILE NGM WOULD HAVE IT MORE OVER SW/SCNTRL MO. MUCH COLDER AIR TO INVADE THE AREA THURSDAY/FRIDAY. WILL FOLLOW FWC MOS. WILL GENERALLY FOLLOW FWC POPS...EXCEPT FOR JLN/SE KS WHERE BELIEVE POPS ARE TOO HIGH. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY): JLN/SE KS...50 PERCENT CHANC)TE OF SHOWERS AND THUNDERSTORMS. LOW AROUND 50. NORTHWEST WIND 10 TO 20 MPH. SGF...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE THIS EVENING. LOW 50 TO 55. SOUTHWEST WIND 10 TO 20 MPH BECOMING NORTHWEST. UNO...PERIODS OF S)THOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE. LOW IN THE MID 50S. SOUTHWEST WIND 10 TO 20 MPH. AIZ/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE THIS EVENING. LOW 50 TO 55. SOUTHWEST WIND 10 TO 20 MPH BECOMING NORTHW)TEST. CCF SGF TC 052/054 038/054 035 06+53 JLN CC 049/054 038/056 035 0653- RIDDLE
In the hours before
Local storm report, Apr 15, 4:40 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT ...ADDITIONAL REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
440 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0246 PM LAURIE MO .75 INCH HAIL
04/15/98 MORGAN
DTRSpecial weather statement, Apr 15, 5:48 PM CDT, 3 hours 55 minutes before
MOZ055>056-067>068-077>079-088>089-093-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 548 PM CDT WED APR 15 1998 TORNADO WATCH NUMBER 214 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARTON BENTON CEDAR DADE HICKORY JASPER MORGAN NEWTON POLK ST. CLAIR A COLD FRONT WAS LOCATED FROM JUST WEST OF COLUMBIA TO NEAR SPRINGFIELD THEN TO NEAR ANDERSON. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING...THE THREAT FOR SEVERE WEATHER HAS ENDED FOR AREAS WEST OF THE COLD FRONT. THE TORNADO WATCH REMAIN IN EFFECT UNTIL 7 PM FOR AREAS ALONG AND EAST OF A TUSCUMBIA TO CAMDENTON TO SPRINGFIELD TO ANDERSON LINE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 30 TO 40 MPH WITH SEVERE WEATHER STILL POSSIBLE. LARGE HAIL WILL REMAIN THE MOST LIKELY FROM THESE STORMS. RIDDLE
Special weather statement, Apr 15, 5:48 PM CDT, 3 hours 55 minutes before
MOZ055>056-067>068-077>079-088>089-093-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 548 PM CDT WED APR 15 1998 TORNADO WATCH NUMBER 214 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BARTON BENTON CEDAR DADE HICKORY JASPER MORGAN NEWTON POLK ST. CLAIR A COLD FRONT WAS LOCATED FROM JUST WEST OF COLUMBIA TO NEAR SPRINGFIELD THEN TO NEAR ANDERSON. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING...THE THREAT FOR SEVERE WEATHER HAS ENDED FOR AREAS WEST OF THE COLD FRONT. THE TORNADO WATCH REMAIN IN EFFECT UNTIL 7 PM FOR AREAS ALONG AND EAST OF A TUSCUMBIA TO CAMDENTON TO SPRINGFIELD TO ANDERSON LINE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 30 TO 40 MPH WITH SEVERE WEATHER STILL POSSIBLE. LARGE HAIL WILL REMAIN THE MOST LIKELY FROM THESE STORMS. RIDDLE
Special weather statement, Apr 15, 6:39 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-095>098-103>106-160500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 639 PM CDT WED APR 15 1998 TORNADO WATCH NUMBER 218 HAS IS NOW EFFECT UNTIL 11 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... CHRISTIAN DENT DOUGLAS HOWELL LACLEDE MARIES OREGON OZARK PHELPS PULASKI SHANNON STONE TANEY TEXAS WEBSTER WRIGHT SHOWERS AND THUNDERSTORMS HAVE INCREASED IN INTENSITY OVER THE PAST TWO HOURS OVER NORTHWEST ARKANSAS AND SOUTH CENTRAL MISSOURI. SCATTERED LINES OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH AND AFFECT THE WATCH AREA UNTIL 11 PM. LARGE HAIL OF UP TO TWO INCHES WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE. THIS TORNADO WATCH REPLACES TORNADO WATCH 214 THAT WAS IN EFFECT UNTIL 7 PM. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RIDDLE
Special weather statement, Apr 15, 6:39 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-095>098-103>106-160500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 639 PM CDT WED APR 15 1998 TORNADO WATCH NUMBER 218 HAS IS NOW EFFECT UNTIL 11 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... CHRISTIAN DENT DOUGLAS HOWELL LACLEDE MARIES OREGON OZARK PHELPS PULASKI SHANNON STONE TANEY TEXAS WEBSTER WRIGHT SHOWERS AND THUNDERSTORMS HAVE INCREASED IN INTENSITY OVER THE PAST TWO HOURS OVER NORTHWEST ARKANSAS AND SOUTH CENTRAL MISSOURI. SCATTERED LINES OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH AND AFFECT THE WATCH AREA UNTIL 11 PM. LARGE HAIL OF UP TO TWO INCHES WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE. THIS TORNADO WATCH REPLACES TORNADO WATCH 214 THAT WAS IN EFFECT UNTIL 7 PM. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RIDDLE
Local storm report, Apr 15, 7:45 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
745 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0142 PM HASTAIN MO 1 INCH HAIL
04/15/98 BENTON
0152 PM 3 SW GRAVOIS MILLS MO .75 INCH HAIL
04/15/98 MORGAN
0210 PM SUNRISE BEACH MO .75 INCH HAIL
04/15/98 CAMDEN
0225 PM ELDON MO 1 INCH HAIL
04/15/98 MILLER
0239 PM TUSCUMBIA MO 1 INCH HAIL
04/15/98 MILLER
0341 PM BELLE MO 1 INCH HAIL
04/15/98 MARIES
0443 PM 10 N VICHY MO WIND DAMAGE
04/15/98 MARIES POWER LINES DOWN BETWEEN
BELLE AND VICHY ALONG
HIGHWAY 42The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:57 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 63 min |
| Apr 15, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 37 min |
| Apr 15, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 36 min |
| Apr 15, 9:17 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 33 min |
| Apr 15, 9:31 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 29 min |
| Apr 15, 10:45 PM CDT | Flash Flood Warning | SGF | Howell, Shannon | 4 hr |
| Apr 15, 10:45 PM CDT | Flash Flood Warning | SGF | Ozark | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.